How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask LeahMSWuofm Your Own Question
LeahMSWuofm
LeahMSWuofm, Clinical Social Worker
Category: Mental Health
Satisfied Customers: 672
Experience:  10 years post-MSW experience
25232551
Type Your Mental Health Question Here...
LeahMSWuofm is online now
A new question is answered every 9 seconds

OKMH813100 I have been having some anxiety issues which have

This answer was rated:

OKMH813100 I have been having some anxiety issues which have manifested themselves in weird physical symptoms (Which are from the anxiety). I am 52 and have an appt. to see my gyn for my yealy later this month. This is a new Dr. and she has not ordered blood work yet to see if I am in perimenopause. My MD has me on Paxil 10 mg. Today is day 9. I am feeling a bit better. The physical symptoms see, to be going away very slowly as I work through my anxiey. I was originally on Zoloft 25 mg but couldn't take it because I thought it was giving me side effects with my stomach and nervoueness, but I think it was just my anxiety knowing that there are possible side effects so I created them. I am currently seeing a counselor and we are working on some CBT techniques. I have taken a lot of Ambien over the past year and OTC sleep aids (not together) and also had an RX for Lorazepam. Could all of the meds I have been taking possibly be reating my physical symptoms or do you think it is the anxiety? Thanks!!!

Customer: replied 2 months ago.
Causing my physical symptoms.......sorry

Hi, thanks for writing. My name is***** am glad to hear you are feeling some relief from the Paxil. These meds do typically start to take the edge off anxiety pretty quickly so you may be benefiting from the med a little already. That should hopefully expand over the next few weeks.

As far as the physical symptoms - my guess is these have been a combo of effects from both the meds and also the anxiety. As far as the meds, this class of meds (the SSRIs including Paxil and Zoloft) has a pretty common set of "activation" side effects like headache, nausea, spike in anxiety, spike in depression, impacted sleep, and general feeling kind of crummy. These effects tend to start pretty soon after you begin taking the med as your body gets used to it but very rarely last more than 30 days. These are quite common and as long as they are considered to be just uncomfortable but not intolerable it would be recommended that you keep taking the med as the side effects should dissipate just about the time the med starts really working.

As far as the physical symptoms being correlated to your anxiety, this also commonly happens. Anxiety manifests itself in alot of physical ways - stomach discomfort. chest pain, lightheartedness, GI issues, etc. So it could well be these are part of your anxiety as your symptoms are all typical experiences when anxiety is present.

In summary, your anxiety is probably causing some discomfort and the meds probably added to that due to their early side effects. I think it is ideal that you keep on taking the Paxil and power through the first few weeks which will allow your body to adjust to the side effects and subsequently continue to feel relief from the anti-anxiety components of the medicine. If you do start to feel things getting worse or side effects are not gone in another few weeks, then you should talk to your doctor about considering an alternative med to the Paxil. You also could consider reducing the dose of the Paxil by half and working your way up more slowly but you are already days in so this may not be ideal as it may delay the help from the med even if it reduces your potential side effects.

I hope this helps and I hope you continue to feel better!! Last thing I;ll add is that the ideal treatment for anxiety is a combination of medication and counseling so if you haven;t considered working with someone trained in the behavioral aspects of anxiety, this can be REALLY helpful! http://therapists.psychologytoday.com

-I am here to hat more if you'd like,

Leah

LeahMSWuofm and other Mental Health Specialists are ready to help you
Customer: replied 2 months ago.
Hi Leah,
Thank you so much for your reply. I am actually doing counseling and CBT at the moment. I am not sure if you caught that above. :) I am not having any side effects from the Paxil (or at least I don't think so). I asked my MD to switch me from Zoloft because I thought that was giving me side effects, but I think I just thought about the side effects so much, that in my mind, I actually developed them. My physical symptoms are actually not indicative of any illness. In other words, they are very weird and I have discussed this with my Dr. and Therapist and both told me they are probably anxiety induced. I am feeling a bit better today. I checked my calendar and I am actually on day 10 of the Paxil (Proxetine). Do you think 10 mg is therapeutic for me? I go back for a med check in September and he hasn't indicated to increase the dosage. I worry lot about sleep and if I will be able to sleep without some type of an aid whether it be RX or OTC. I am hoping the sleep will get better with the continuation of the Paxil. I also have this inner conflict going as to whether or not I should continue with antidepressant or just take B-stress complex vitamins. I did this for the 10 days I was on the Zoloft at first. I would take it for 5 days then tell myself, I don't need this, then my husband strongly suggested I take it and so did quite a few others. Maybe I should just stick with it, like you said. I feel like the weird physical symptoms are slowly lessening.
Customer: replied 2 months ago.
Also, if I am having anxiety due to perimenopause, will the Paxill help with that too?

Hi, thank you for the rating and the reply. I am sorry I can't talk on the phone today - have a lot of family engagements and am sneaking away to answer this.

I am very glad to hear your physical symptoms aren't cause for any sincere alarm. This is telling of it being anxiety - it sure can feel concerning as your brain doesn't do a very good job teasing out why the physical problems are there - it just senses them and it triggers its anxiety alarm that something is off creating a cyclical pattern of symptoms-anxiety-symptoms - anxiety. Good thing is that the anxiety can definitely be a false alarm! I definitely think you should keep on the Paxil and I think you should do your best to try not to think too far ahead about things like sleep problems, etc. 10mg is actually half of the normal starting dose but it makes sense to start you low because of your sensitivity to the Zoloft and other physical symptoms (that match side effects of these meds). In the future, you have a lot of room to go up but you may find that the 10mg works just well enough. Still, most people on a starting dose of Paxil would be at 20mg and usually can tolerate this without huge detriments. As you are saying and I agree, anxiety can make a lot of things manifest' just by nature of the worrying condition. So until you have a certain side effect, there is no good sense in being concerned whether it will happen or not - cross that bridge if/when you come to it.

I apologize too, I did read that you had a counselor then promptly forgot as I wrote my answer to you. i think sticking it out with the therapist and combining this with meds will give you the best shot at feeling your best.

As far as the perimenopausal, I imagine your body has all sorts of hormonal changes it is working through and this alone can promote anxiety and other physical symptoms. While it is not something I am highly familiar with, I do think the Paxil and the CBT should help to control some of the active worry you have going on regardless of why and this should help reduce the physical manifestations. I also know that sometimes SSRIs are prescribed to help mitigate against some of the symptoms that menopause can bring, such as hot flashes and mood swings.

I wish you all the best!

-Leah